Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Austin/San Antonio, TX

March 14, 2022Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 14, 2022, 2:52 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It took effect at Mar 14, 2022, 4:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2022, 2:52 AM CDT (07:52 UTC)
In effect from
Mar 14, 2022, 4:00 PM CDT
Expired
Mar 14, 2022, 10:10 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS84 KEWX 140752
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
252 AM CDT Mon Mar 14 2022

...RED FLAG WARNING IS IN EFFECT FROM 4 PM THIS AFTERNOON THROUGH
11 PM THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY OVER VAL 
VERDE, DIMMIT, AND EDWARDS COUNTY...

.Gusty winds near a dry cold front and dry-line will lead to 
critical fire weather conditions between 4 PM this afternoon and 
11 PM this evening over an area generally northwest of a line from
Rocksprings to Brackettville.

TXZ183-184-202-150400-
/O.UPG.KEWX.FW.A.0002.220314T2100Z-220315T0400Z/
/O.NEW.KEWX.FW.W.0003.220314T2100Z-220315T0400Z/
Val Verde-Edwards-Kinney-
252 AM CDT Mon Mar 14 2022

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR OVER VAL 
VERDE, DIMMIT, AND EDWARDS COUNTY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 4 PM this afternoon to 11 PM CDT this evening. The
Fire Weather Watch is no longer in effect.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...falling to between 8 and 15 percent.

* IMPACTS...Extreme fire behavior growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will be soon. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
720 
WWUS84 KEWX 141932
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
232 PM CDT Mon Mar 14 2022

...RED FLAG WARNING IS IN EFFECT FROM 4 PM THIS AFTERNOON THROUGH
11 PM THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY OVER VAL
VERDE, DIMMIT, AND EDWARDS COUNTY...

.Strong winds near and behind a dry-line and dry cold front will 
lead to critical fire weather conditions between 4 PM this 
afternoon and 11 PM this evening over an area generally northwest 
of a line from Rocksprings to Brackettville.

TXZ183-184-202-150400-
/O.CON.KEWX.FW.W.0003.220314T2100Z-220315T0400Z/
Val Verde-Edwards-Kinney-
232 PM CDT Mon Mar 14 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR OVER VAL VERDE,
DIMMIT, AND EDWARDS COUNTY...

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Falling to between 8 and 15 percent.

* IMPACTS...Extreme fire behavior growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will be soon. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
646 
WWUS84 KEWX 150310
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1010 PM CDT Mon Mar 14 2022

...RED FLAG CONDITIONS HAVE ENDED THIS EVENING, NEAR CRITICAL FIRE
WEATHER CONDITIONS EXPECTED FOR THE NEXT SEVERAL DAYS...

TXZ183-184-202-150415-
/O.CAN.KEWX.FW.W.0003.000000T0000Z-220315T0400Z/
Val Verde-Edwards-Kinney-
1010 PM CDT Mon Mar 14 2022

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR VAL VERDE, EDWARDS, AND KINNEY COUNTIES...

The National Weather Service in Austin/San Antonio has cancelled
the Red Flag Warning.

Critical fire weather conditions have ended for this evening.
However elevated to near critical fire weather conditions will 
continue especially during the midday through early evening hours
over the next several days.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 14, 1:06 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 14, 1:06 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
106 AM CDT Mon Mar 14 2022

.AVIATION... /06Z TAFS/
A robust day of gusty winds Sunday held back surface dew points from
anything but a near steady or very slow rise in the afternoon into
the early evening. With 1230 AM dew points still mainly in the 40s
and the 00Z MOS guidances coming in with slightly higher cig
categories for most areas, will pull back slightly on the onset of
MVFR cigs and run a slightly more conservative tempo window on the
brief IFR cigs that may be possible at daybreak. Another gusty wind
day is expected for today, so the mixing up to VFR may be a bit
faster than depicted in the TAFs, will wait to see the 06Z guidances
and speed up to as VFR skies as early as noon if necessary. Strong
winds are depicted after 21Z at DRT where the mid-level synoptic maps
show tight isobar packing over the region when the cold front
arrives. Some convection is noted to be near AUS when the front
arrives, but will keep with the earlier assessment of VCSH as most of
the convection should be to the east.

&&

PREV DISCUSSION... /ISSUED 219 PM CDT Sun Mar 13 2022/

SHORT TERM (Tonight through Monday Night)...

Surface pressures are falling over the Plains as an upper level low
drops southeast over the Great Basin this afternoon. Southerly winds
are becoming breezy and allowing for higher dewpoints to begin to
surge back into our area. This surge of moisture will continue this
evening into overnight bringing a return of low clouds. With an
elevated lower level flow, only patchy fog is expected. Although
chances are too low to mention, cannot rule out patchy sprinkles
early in the morning over the Escarpment and a few streamer showers
along US Highway 77 early in the morning through midday. Much warmer
low temperatures are expected tonight with readings 15 to 30 degrees
warmer than this morning. As the upper level low moves out across
the Southern/Central Plains on Monday, it forces a dryline east into
Val Verde County early in the afternoon, then farther east into the
Edwards Plateau, Hill Country, and portions of the Rio Grande Plains
by early evening. See the Fire Weather section below for details on
Fire Weather concerns for those areas. The warming trend continues
on Monday with above normal high temperatures expected. As the upper
level low moves farther out across the Plains, a cold front catches
up and overtakes the dryline while moving across our area Monday
evening into early overnight. There should be sufficient moisture
convergence and forcing along the front to break the cap to generate
some showers and thunderstorms along and east of I-35/I-37. Cannot
rule out a strong to perhaps severe storm along the US Highway 77
corridor due to shear and weak instability noted in forecast
soundings there. However, there remains uncertainty on the breaking
of the cap as some Hi-Res models (HRRR, ARW) show very little QPF.
The pressure gradient leads to breezy winds post dryline and post
frontal passages, however speeds will not meet wind advisory levels,
except maybe in a few gusts.

LONG TERM (Tuesday through Sunday)...

Tuesday trends mild with dry, northerly breezes as the upper level
low moves eastward away from the state. The northerly winds subside
into Tuesday night before shifting out of the east then southeast
into Wednesday. Given the lighter winds and mostly clear skies with
the dry air, do expect a cooler morning start on Wednesday. Warmer
temperatures with afternoon highs into the 80s return for Wednesday
through Thursday as the southerly flow increases ahead of the next
upper level trough moving into/across the Desert Southwest.

Medium range guidance does show some differences from Thursday into
Friday on how far south the next upper level trough from the Desert
Southwest digs but most guidance continues to keep the majority of
the lift too far north for appreciable rainfall. 00Z ECMWF is the
furthest south with the trough and its associated surface low where
it does show a minor QPF signal for our far northern/eastern areas
along the arrival of a weak pacific cold front from Thursday evening
into early Friday. I will highlight slight chances for rain across
the northern and eastern edges of our CWA from late Thursday into
early Friday. Elsewhere, the weak cold front will come through dry.
Northerly breezes following the front will reinforce the dry air
across South-Central Texas. Like the front prior to this one, the
temperatures only cool off slightly behind the front from Friday
into Saturday morning before temperatures climb during the weekend
with upper level ridging building in from the west.

FIRE WEATHER...

Elevated to near critical fire weather conditions will continue into
this evening from the Hill Country to the Rio Grande Plains due to
breezy winds and prior to the surge of lower level moisture.

Will maintain the Fire Weather Watch for Edwards, Kinney, and Val
Verde counties for Monday afternoon into evening due to a high
potential for Critical Fire Weather conditions. Northwesterly winds
of 15 to 25 mph with gusts up to 35 mph and humidities falling into
the single digits and teens are expected. Farther to the east across
the Hill Country to portions of the Rio Grande Plains, elevated to
near Critical Fire Weather conditions are expected where humidities
will be slightly higher along with slightly lighter winds.

Elevated to critical fire weather conditions persist throughout the
majority of the week from the combination of dry fuels, continued
low humidity levels, and breezy winds. Red Flag Warnings may be
needed at times, especially for portions of the Hill Country,
Southern Edwards Plateau, and the Rio Grande Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              51  76  46  79  51 /  20   0   0   0   0
Austin Bergstrom Intl Airport  49  76  43  79  50 /  20   0   0   0   0
New Braunfels Muni Airport     49  78  44  81  50 /  20   0   0   0   0
Burnet Muni Airport            47  74  43  80  51 /  10   0   0   0   0
Del Rio Intl Airport           49  82  46  86  53 /   0   0   0   0   0
Georgetown Muni Airport        48  75  44  79  51 /  20   0   0   0   0
Hondo Muni Airport             47  81  42  84  49 /   0   0   0   0   0
San Marcos Muni Airport        49  76  43  80  50 /  20   0   0   0   0
La Grange - Fayette Regional   51  74  45  78  52 /  30   0   0   0   0
San Antonio Intl Airport       51  78  46  81  51 /  10   0   0   0   0
Stinson Muni Airport           52  80  46  84  54 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening for
Edwards-Kinney-Val Verde.

&&

Short-Term/Aviation...Oaks
Long-Term...29
Hazardous weather outlook, Mar 13, 4:50 AM CDT, 22 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
450 AM CDT Sun Mar 13 2022

TXZ171>173-183>194-202>209-217>225-228-141000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
450 AM CDT Sun Mar 13 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions are expected
today west of the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A dry cold front and gusty winds will warrant a Fire Weather Watch
for Val Verde...Edwards...and Kinney Counties Monday afternoon and
evening. Some elevated to near critical fire weather conditions
are possible west of Interstate 35 each day through at least Friday
as dry air and breezy winds continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.